Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Columbia, SC

March 20, 2001Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2001, 11:27 AM EST for Aiken County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 20, 2001, 11:27 AM EST (16:27 UTC)
Expired
Mar 20, 2001, 12:15 PM EST
In force
48 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Aiken County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1027 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
1027 m²/s²
0-3 km storm-relative helicity
1597 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS52 KCAE 201627
SVRCAE
SCC003-201715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1127 AM EST TUE MAR 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1215 PM EST.

* AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE STORM WITH STRONG WINDS 9 MILES WEST OF SALLEY...OR ABOUT   
  16 MILES EAST   OF AIKEN...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3356 8156 3348 8137 3366 8121 3383 8157

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:15 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 20, 10:15 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 AM EST TUE MAR 20 2001

DRY SLOT IN ERN GA MOVING TOWARD THE CSRA. THIS COULD PLAY HAVOC
WITH OUR CURRENT FCST. MODELS NOT HANDLING THIS FEATURE WELL. RUC
AND ETA BOTH HAVE THIS FEATURE WHERE IT IS NOW AT 00Z. BACK EDGE OF
RAIN IS JUST AHEAD OF APPROACHING EDGE OF DRY SLOT. EXPECT RAIN TO
ABATE FROM S TO N ACROSS THE CWA FOR THE MOST PART UNTIL UPPER LVL
LOW MOVES OVER AREA. AM CONTEMPLATING HOW TO HANDLE AN UPDATE.

.CAE...
GA...NONE.
SC...NONE.

04

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:44 AM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick46 min
Mar 20, 10:44 AM ESTSevere Thunderstorm WarningCAEAiken, Barnwell46 min
Mar 20, 11:12 AM ESTSevere Thunderstorm WarningCAEBamberg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.